Saturday, October 22, 2011

Wide complex tachycardia in a 36 year old

A 36 year old male presented with palpitations.  He has had these many times for many years, episodes lasting 30-60 minutes, without syncope or pre-syncope.  He has a bit of chest pressure, but is otherwise comfortable.  He has no other medical history and is on no significant medications.
There is a wide complex tachycardia at a rate of 179 bpm.  The QRS duration is 139 ms.  The frontal axis is 180 degrees.



What action do you want to take?  Answer below.


But first:
If this is ventricular tachycardia (VT), is it likely to be a dangerous type?  No.  With no history of any structural heart disease, no syncope or pre-syncope in spite of many prolonged episodes, and no other medical problems, this is unlikely to be a life-threatening dysrhythmia.  This does not mean that it cannot be VT.  Some VT is not life threatening, and most of these are called "idiopathic."   The most well known of these are: 1) posterior fascicular, verapamil sensitive, "idiopathic" VT or 2) right ventricular outflow tract (RVOT, adenosine sensitive) idiopathic VT.  Both of these entities occur in a structurally mostly normal heart with fairly normal ejection fraction.  In terms of danger, they act more like SVT.  Two other more rare types are: idiopathic propranolol-sensitive (automatic) VT (IPVT), catecholaminergic polymorphic VT (CPVT).  See this excellent full text online review.

There are ECG instructors who warn against using adenosine for wide complex tachycardia.  They warn that, if it converts, it might be the adenosine-sensitive VT, and you might discharge to home a patient with a diagnosis of SVT when in reality it is VT.  I do not subscribe to this for three reasons: first, these are comparatively rare; second, these are not dangerous and it is ok to send the patient home; third, because it is wide complex, you will have the patient follow up with a cardiologist. 


Why would any physician give adenosine rather than just sedate and cardiovert?  While most recently trained emergency physicians routinely give propofol for sedation, there are many other physicians who are not so comfortable with it.  For them, cardioversion may not be so safe.

FYI: I posted this case of SVT with aberrancy last month and many readers thought it was RV outflow tract VT.  The reason that RVOT VT was very unlikely is that RVOT starts in the outflow tract and propagates inferiorly; therefore, inferior leads are all positive.  In this case, there was an initial Q-wave in inferior leads. I'm sorry I do not have a case (yet) of RVOT VT.

--Best answer: sedate and cardiovert
--Acceptable answer: give adenosine (but it would not work)
--You are brilliant and very sure of yourself: verapamil
               --If you have the diagnosis right (idiopathic VT), this will work.
               --If it is non-idiopathic VT, verapamil is dangerous.


Let's take a close look at this one using Sasaki's system to diagnose wide complex tachycardia:

Step 1: Initial R in aVR?
--This means is there a large single (upright) R-wave (not a small r-wave) in aVR, indicating that the beats originate and propagate from the apex to the base, so that it must be coming from the ventricle, hence VT.
--If yes, then rhythm is VT. If no, step 2.  Not here.
 
Step 2: In any precordial lead, is the interval from onset of R-wave to the nadir of the S ≥ 100 msec (0.10 sec)?  See image below.  
--If yes, then rhythm is VT. If no, step 3.  Not here.
 
Step 3: Initial r or q ≥ 40 ms in any lead?
--If there is, this means that, for the first 40 or more milliseconds, conduction is slow as would occur through myocardium (left ventricle, VT), not through conducting fibers, as would occur in SVT)
--If yes, then it is VT.   If no, then it is SVT.  "No" here, therefore it is SVT

However, this is one of the exceptions.  This is VT that looks like SVT.  Why?  Because this is VT that originates in conducting fibers of the ventricle; therefore, the initial impulse is conducted quickly through conducting fibers, just as in SVT.  So the initial part of the QRS is narrow, and the entire QRS is less than 140 ms (normal VT is usually greater than 140 ms).  Andrade FR et al. [J Cardiovasc Electrophysiol January 1996; 7(1):2-8] found in all their 11 cases of fascicular VT that the QRS duration was 105 to 140 ms, and the RS interval, which in normal VT is more than 100ms, was always less than 80 ms.

In this case, there is a fast depolarization at the initial part of the QRS, just as you would see in SVT with aberrancy.  However, there is also an RBBB morphology and a rapid narrow depolarization towards leads II and aVL, and a subsequent wide depolarization towards inferior lead III, with aVF relatively isoelectric.  The axis is directly to the right.  This is typical of an idiopathic fascicular VT.  The most common form of fascicular VT originates in the left apical inferior septum, corresponding to the posterior fascicle, and therefore has an RBBB morphology with a leftward axis, as in RBBB + left anterior fascicular block.  Less commonly, it originates in the anterior fascicle and has a rightward axis.  So this would appear to be due to the less common variety.  Fascicular VT is apparently due to "false tendons" which are conducting and which can be seen on transesophageal echo.  See this excellent full text article (Thakur RK et al.  Anatomic substrate for idiopathic left ventricular tachycardia. Circulation 1996;93:497-501.)


Further historical information: this patient had been to EDs many times, and received adenosine several times without success.  He had been electrically cardioverted successfully several times.  On this occasion, he was cardioverted, with this subsequent ECG:

Notice T-wave inversions in II, III, aVF and V3-V6.  It is typical for the baseline ECG of patients with idiopathic VT to have some shallow abnormal T-wave inversions like this in inferior and lateral leads.

The patient was diagnosed with verapamil sensitive idiopathic fascicular VT.   He was put on verapamil SR 240 mg per day, and this only partly controlled his symptoms.

Therefore, he underwent an EP study.  This did not show the typical abnormalities one finds in posterior fascicular type (near the septum), but rather possible "false tendons" on the lateral wall.  These were ablated and the patient has had relief from the frequency and severity of palpitations, but not complete.

Here is his baseline ECG after ablation:

Normal ECG, T-wave inversions are gone.



4 comments:

  1. Is it imperative to prescribe verapamil upon discharge prior to ablation?

    Had a patient last week, given by another doctor with adenosine/dilt/amiodarone, and finally converted with verapamil, discharged without meds.

    Another thing, apparently in some parts in Asia, it's called Delon Wu VT -- are the Americans familiar with that eponym?

    ReplyDelete
  2. If the patient has no life threatening symptoms (CP, SOB, syncope, lightheaded, etc.) when he/she is having this, then it is a safe rhythm and no immediate treatment is necessary. On the other hand, if you diagnose it definitely (which seems unlikely, unless they already carry the diagnosis), then why not treat?

    ReplyDelete
  3. Would Amiodarone be an effective pharm option here?

    ReplyDelete
  4. I don't think that is well known and I certainly don't know the answer. By lengthening the refractory period, I can imagine it might work.

    ReplyDelete